Alert archive / Hawaii / Flash Flood Watches in 2016
Flash Flood Watch 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Oct 3, 2016, 3:29 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Oct 3, 2016, 4:00 AM HST. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2016, 3:29 AM HST (13:29 UTC)
- In effect from
- Oct 3, 2016, 4:00 AM HST
- Expired
- Oct 5, 2016, 3:45 PM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
814 WGHW60 PHFO 031329 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST MON OCT 3 2016 ...FLASH FLOOD WATCH IN EFFECT FOR THE ISLAND OF HAWAII... .ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS FROM THIS MORNING THROUGH TUESDAY. HIZ023>027-040230- /O.NEW.PHFO.FF.A.0009.161003T1400Z-161005T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 329 AM HST MON OCT 3 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 4 AM HST EARLY THIS MORNING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WATCH FOR THE BIG ISLAND. * FROM 4 AM HST EARLY THIS MORNING THROUGH TUESDAY AFTERNOON * THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS FROM THIS MORNING THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAU
6 follow-up statements
604 WGHW60 PHFO 040150 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 350 PM HST MON OCT 3 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND... .ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL TRIGGER SHOWERS WITH POTENTIAL FOR HEAVY RAINS AND THUNDERSTORMS THROUGH TUESDAY. HIZ023>027-041500- /O.CON.PHFO.FF.A.0009.000000T0000Z-161005T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 350 PM HST MON OCT 3 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * THE BIG ISLAND. * THROUGH TUESDAY AFTERNOON * THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BRENCHLEY
574 WGHW60 PHFO 041319 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 319 AM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BIG ISLAND... .A VERY MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY. HIZ017>022-050230- /O.EXB.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 319 AM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE MAUI. * THROUGH WEDNESDAY AFTERNOON * THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HIZ023>027-050230- /O.EXT.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 319 AM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY AFTERNOON... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * THE BIG ISLAND. * THROUGH WEDNESDAY AFTERNOON * THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
124 WGHW60 PHFO 041323 CCA FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 323 AM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH IN EFFECT FOR MAUI AND THE BIG ISLAND... .A VERY MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY. HIZ017>022-050130- /O.COR.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 323 AM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE MAUI. * THROUGH WEDNESDAY AFTERNOON. * THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HIZ023>027-050130- /O.EXT.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 323 AM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY AFTERNOON... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * THE BIG ISLAND. * THROUGH WEDNESDAY AFTERNOON * THE COMBINATION OF ABUNDANT MOISTURE AND AN UPPER LEVEL DISTURBANCE COULD TRIGGER HEAVY RAINS AND THUNDERSTORMS THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
387 WGHW60 PHFO 050101 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 301 PM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH IN EFFECT FOR MAUI AND THE BIG ISLAND... .A MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE MAY TRIGGER HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING THROUGH WEDNESDAY. HIZ017>027-051430- /O.CON.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 301 PM HST TUE OCT 4 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * MAUI AND THE BIG ISLAND. * THROUGH WEDNESDAY AFTERNOON. * THE COMBINATION OF ABUNDANT MOISTURE AND INSTABILITY FROM AN UPPER LEVEL DISTURBANCE NEAR HAWAII MAY TRIGGER HEAVY RAIN AND FLASH FLOODING THROUGH WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ FOSTER
107 WGHW60 PHFO 051331 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST WED OCT 5 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR MAUI AND THE BIG ISLAND... .A MOIST AIRMASS AND AN UPPER LEVEL DISTURBANCE MAY TRIGGER HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING TODAY. THUNDERSTORMS ARE ALSO POSSIBLE OVER THE LEEWARD BIG ISLAND THIS AFTERNOON. HIZ017>027-060245- /O.CON.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 331 AM HST WED OCT 5 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * MAUI AND THE BIG ISLAND. * THROUGH THIS AFTERNOON * THE COMBINATION OF ABUNDANT MOISTURE AND INSTABILITY DUE TO AN UPPER LEVEL DISTURBANCE NEAR HAWAII MAY TRIGGER HEAVY RAIN AND FLASH FLOODING TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HOUSTON
810 WGHW60 PHFO 060145 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST WED OCT 5 2016 HIZ017>027-060245- /O.CAN.PHFO.FF.A.0009.000000T0000Z-161006T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT-KONA- SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR- 345 PM HST WED OCT 5 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR MAUI AND THE BIG ISLAND HAS BEEN CANCELLED. THE MOIST AND UNSTABLE AIRMASS THAT HAS BEEN OVER THE BIG ISLAND AND MAUI IS GRADUALLY DRYING AND STABILIZING THIS AFTERNOON. ISOLATED BRIEF HEAVY SHOWERS REMAIN A POSSIBILITY OVER THE WEST SIDE OF THE BIG ISLAND FOR THE REST OF THE AFTERNOON...BUT THE THREAT OF WIDESPREAD FLASH FLOODING HAS DIMINISHED. $$ BRENCHLEY
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Oct 2, 9:14 PM HST, 6 hours 15 minutes earlier.
Area forecast discussion, Oct 2, 9:14 PM HST, 6 hours 15 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 914 PM HST SUN OCT 2 2016 .SYNOPSIS... An unsettled weather regime is likely for a good part of this first full week of October. Showers are expected to increase in coverage and intensity for the next 24 hours, with locally heavy rainfall possible through at least Wednesday. Drier and more stable conditions are expected to return late in the week. && .DISCUSSION... A dense layer of high clouds above 20k feet and a nice trade wind breeze kept daytime highs mostly in the mid 80s this afternoon. Rain-wise, it has been damp across windward Big Island and windward Maui especially east of Kahului. Current weather radar returns shows more showers affecting windward Maui and windward Big Island. Leeward Big Island also had their share of afternoon showers. Isolated showers are still present along the lower half of the Kona coast this hour. Tops of these showers are around 15k feet. Molokai, Oahu, Lanai, and Kauai, are rather dry, perhaps some scattered light showers over the windward and mountain areas of the larger islands. Expect some increase in trade showers in the coming hours. The latest satellite imagery shows the leading edge of an area of tropical moisture about 140 miles east of the Big Island, but appears to be moving west slowly perhaps near 10 mph. Thus, it may take the whole night, or until day break Monday to reach the Big Island. This moisture will then spread westward with the weakening trades in the 36 hours. The bulk of this moisture is expected to remain over the eastern half of the island chain. Current water vapor imagery shows an upper low about 460 miles NW of Kauai at 26N166W, and another upper low at 23N145W or about 665 miles ENE of Hilo. The upper low NW of Kauai is forecast to open up to a trough as it reaches Kauai in the next 24 hours. The trough stalls over the main Hawaiian Island Tuesday into Wednesday with a possible upper level impulse droping down toward the islands. During this time frame, the trades weaken over Oahu and Kauai while a low level trough forms over Maui County, perhaps a reflection from the deep upper level trough. All in all, we could be looking at a rather active Monday night, at the earliest, to Tuesday night with locally heavy showers and possible thunderstorms across part of the island chain. With this scenario, we will continue to strongly consider the issuance of a Flash Flood Watch, depending on how things evolve overnight. The trade winds start to pick up strength to moderate speeds on Wednesday as the low level trough fills and the upper trough weakens temporarily over the area. This will lessen the threat of heavy rains and flooding. On Wednedsday night, the lingering upper trough over the islands deepens once more from another impulse drops in from the NW. This may favor some enhanced trade wind showers and a slight chance of a thunderstorms over the Big Island leeward districts Thursday. The upper trough finally leaves the islands Thursday night, resulting in a return to a more typical trade wind pattern for the weekend. && .AVIATION... Strong trade winds will gradually weaken Monday, but will continue to drive clouds and showers toward the islands from the E. This is expected to result in TEMPO MVFR VIS/CIG in SHRA along windward slopes of the islands, especially windward Big Island and Maui, where AIRMET SIERRA for mountain obscuration is posted. Increasing moisture and instability is expected through Monday, leading to increased SHRA coverage, with isolated IFR VIS/CIG in +SHRA/+TSRA possibly developing. Meanwhile, layered high-level clouds cover the area, associated with lows aloft centered to the NW and NE of the islands. If this layered moisture spreads to the mid-levels, light rime icing could become a concern later tonight or Monday. Based on PIREPS, the flow around these lows is resulting in a light to moderate chop in the upper levels, which may require AIRMET TANGO for upper-level turbulence. TANGO is already in effect for low-level mechanical turbulence to the S through W of the mountains of all islands, due to the strong trade winds interacting with island terrain. Winds may diminish sufficiently late Monday for this AIRMET to be cancelled. && .MARINE... A Small Craft Advisory, SCA, remains in effect for all Hawaiian waters through 6 am HST. The SCA for waters around Kauai and Oahu counties will end at 6 am HST Monday, but continue elsewhere to 6 pm HST Monday afternoon. SCA may be in place for the typically windier areas around Maui and waters south of the Big Island by Thursday. A slow decline in E side surf is expected on Tuesday as the trades eases off, then bumps up slightly for the weekend. Otherwise, small surf is expected all around through Friday. We do anticipate a NW swell for the upcoming weekend. The storm that will generate this swell has yet to develop, but the GFS and ECMWF have been showing a system capable of producing surf near or at the advisory level along north facing shores. Wave Watch is suggesting a 6 to 7 foot swell at 16 seconds for this Saturday. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Monday for waters around Maui County and waters south of the Big Island. Small Craft Advisory until 6 AM HST Monday for waters around Oahu and Kauai County. && Public and Marine...Lau Aviation...Birchard
Nearby
Flash Flood Watches in Hawaii, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.